Fun Times In Medication Town #Bipolar #Depression #Effexor

I would like to begin this blog post with a slew of profanity but I will spare you all my potty mouth. I visited my doctor a couple days ago and asked to be removed from fluoxetine because it had all of the effectiveness of sugar pills for me – even at a maximum dosage. I asked to switch families of antidepressants. Fluoxetine (prozac) is an SSRI style of antidepressant. What he put me on, effexor, is an SNRI. What’s the difference? An SSRI focuses solely on the neurotransmitters that produce serotonin. An SNRI affects both serotonin and norepinephrine transmitters. It has a much higher success rate against Major Depressive Disorder which is what the low end of the Bipolar spectrum is pretty close to for me.

Many moons ago I had talked to my doctor about depression and he put me on wellbutrin. It was great, for about 3 days. At the time, I had no idea what Bipolar Disorder was, or what happens when you put a Bipolar person on an antidepressant with no mood stabilizer. I rocketed into the stratosphere. Everything enraged me. I would go out to our garage and use the weight machine until I couldn’t move anymore just to try and burn some of the excess energy off. The problem was, I didn’t know what it felt like to not be depressed. I had an inkling that something was wrong but was unable to really put my finger on it. I ended up coming off wellbutrin before too much damage was done due to a loss of insurance. (uh – thanks, corporate America? I guess?)

At present, I’m horkin’ down lithium and am starting to get this effexor seeded in my system. You know, initially I wasn’t going to apply for payment assistance through Social Security but at about 150 bucks a month for this prescription I probably will just to ensure I can keep up with everything I need to while I see if this crap is going to work for me or not.

This whole feeling stoned thing is a distinct flavor of crap that I find irritating. Many medications have side effects that will go away as your body gets acclimated to their presence. I’m hoping this feeling will be the same way once the effexor is seated in my system and the ol’ body is used to it being there. It is pretty common for a person to decide they can’t deal with a particular side effect without giving it enough to see if it goes away or not. Don’t make that mistake! Give it about 3-4 weeks. If it doesn’t go away, talk to your doc. In the meantime, few weeks to find out how this will effect my mentality. Probably another day or two before I find out how well the lithium is keeping things in check.

My doctor also recommended a cognitive therapist that he felt might help with my goals of readjusting how I view the world. I completely ran out of energy to be bitter and pissed off all the time – as much as I’d like to be. A mark of maturity? Of understanding? Of growing up? I don’t know. I’m just exhausted from thinking that way for so many years. Depressives, I’m sure you can identify with me on that.

Anyway, figured I’d write about the medication change. Let you all into my process, line of thinking, and strategy in case it can help you with yours. Any questions or comments, by all means leave them below! Be well!

-Dennis

button-facebook-join-me

Subscribe to have blog posts and news delivered straight to your Inbox!


This entry was posted in Coping, Depression, General and tagged , , , , , , . Bookmark the permalink.

One Response to Fun Times In Medication Town #Bipolar #Depression #Effexor

  1. Charity says:

    I just came off Welbutrin because even with the Lithium it sent me skyrocketing. It was great during the day, not at night with no sleep.

    How are you doing on the effexor now? I am almost done weaning from it and we will see if Lithium alone can do the job.

Leave a Reply

Your email address will not be published. Required fields are marked *